Coumadin-Induced Skin Necrosis

Janice M. Beitz, PhD, RN, CS, CNOR, CWOCN

Disclosures

Wounds. 2002;14(6) 

In This Article

Treatment

No current consensus exists regarding how to best treat CISN; therefore, treatment is empirical. In general, treatment of CISN is a two-pronged approach.[13] After the diagnosis of CISN is made, Coumadin is discontinued, intravenous heparin is started, fresh frozen plasma is given, and subcutaneous vitamin K is administered as an initial response. These interventions are aimed at reversing the Coumadin effect quickly. Interventions including corticosteroids, dextran, vasodilators, sympathetic blockade, blood transfusions, oxygen therapy, and hypothermia have not altered the course of CISN.[3,22] CISN appears to be progressive, despite immediate discontinuation of the agent.[23]

The other thrust of care is related to therapy of the necrotic wounds themselves. The necrosis usually involves the skin and subcutaneous fat and, less commonly, may involve muscle and fascia.[3] Topical therapy may include use of local antibiotics, such as silver sulfadiazine, or special dressings including foams, special impregnated gauzes, and hydrogels.[24]

Surgical treatment is required in more than 50 percent of cases, with mastectomies and amputations necessary in advanced cases.[25] Skin grafting may be required. Myocutaneous flaps are sometimes needed to close large defects.[26]

Sustained anticoagulation is vital for some patients' conditions but remains a challenge. Long-term heparin is inconvenient and may be associated with osteoporosis. An alternative is enoxaparin, a low-molecular-weight heparin. Cases have been reported in which CISN sufferers have been restarted on Coumadin without any further sequelae. Others have developed signs of impending recurrence.[25,27] Some patients may be candidates for insertion of inferior vena cava filters.

After the acute event is resolved and wound care enacted, longer-term therapy must be addressed. The patient and family members may need to consider testing for Protein C and S or Antithrombin III deficiencies and opt to wear a medic-alert bracelet. These patients should alert healthcare professionals of their history before undertaking future invasive procedures.[16,20]

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....